Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Is it safe to assume that people in the medical field know which products contain penicillan?

Recently my 4 year old dd took amoxicillan for pnuemonia, several days after finishing the meds she broke out in a rash. One night it got bad so I took her to the hospital. They told me it was chicken pox since despite the vaccine some kids still get a mild form of it. A few days go by and it gets worse. Every inch of her was covered. She didn't seem to be in any pain or discomfort but no one I knew could tell what it was. So I took her to her regular doctor, he has over 30 years experience. He was my pediatrician growing up! He looked at my dd and said it was hives, a severe case but simply hives. He even called in two other doctors because in all his years he'd never seen hives that bad. When the amoxicillan left her body completely she cleared up. Now I was thinking of getting her an allergy alert bracelet but was wondering if simply putting penicillan would be adequate to alert any DR's or EMT's to not give her...

Answer Question
 
Anonymous

Asked by Anonymous at 12:36 PM on May. 25, 2010 in Kids' Health

Answers (16)
  • ...anything with penicillan in it. She took amoxicillan as a baby and even last year and never had a reaction which is why we never thought of that because the cause of her rash. I always knew my mom was allergic to it but I found out at this time that my ex's mom also is allergic to it.
    Anonymous

    Answer by Anonymous at 12:37 PM on May. 25, 2010

  • No - my daughter had the same reaction to amoxicillin, covered head to foot in hives! My dr said it most likely was not the amoxicillin itself, but the flavoring they put in it. She can't have it, but just because she had a reaction to amoxicillin doesn't mean she will have a reaction to all penicillin containing products.
    missanc

    Answer by missanc at 12:38 PM on May. 25, 2010

  • My medic alert bracelet says penicillin and amoxicillin. Most drs never even consider giving me amoxicillin due to my allergies, by I had it put on my bracelet and they list both in my file.

    Also, any time I try a new antibiotic, I never take the first pill when I'm home alone and I always have Zyrtec and my epipen ready to go.
    ThrivingMom

    Answer by ThrivingMom at 12:43 PM on May. 25, 2010

  • No, put on it what she had a reaction to, because Amoxacillin and Penicillin may be similar, but aren't the same thing. Put on it what she specifically had a reaction to. Ask your Pedi if you need a medical opinion, but that's my opinion.

    Ditto missanc.
    JazzlikeMraz

    Answer by JazzlikeMraz at 1:24 PM on May. 25, 2010

  • No, it's never safe to assume anything. If you knew how many people in the medical field are under educated on subjects like this, your head would spin... Always make sure you are checking things out for yourself before ever giving them to your kids or yourself.
    SabrinaMBowen

    Answer by SabrinaMBowen at 1:42 PM on May. 25, 2010

  • OMG I can't believe how many people are saying amoxil and PCN aren't the same. What Other Medications Should a Person with Penicillin Allergy Avoid? The family of penicillin antibiotics includes:•Penicillin VK •Penicillin G •Dicloxacillin •Oxacillin •Nafcillin •Amoxicillin •Ampicillin •Augmentin (amoxicillin/clavulanate) •Unasyn (ampicillin/sulbactam) •Zosyn (pipercillin/tazobactam) The family of cephalosporins includes:•Keflex (cephalexin) •Ancef (cefazolin) •Ceftin (cefuroxime) •Cefzil (cefprozil) •Omnicef (cefdinir) •Vantin (cefpodoxime) •Many other antibiotics beginning with “cef-“ or “ceph-“ Imipenem may also cause allergic reactions in people with penicillin allergy and should be avoided. Please inform yourselves. Also the reason she may not have had a reaction the first time is many people can have a reaction to anything at any given time. Once u have the
    carmadsmom

    Answer by carmadsmom at 1:55 PM on May. 25, 2010

  • What you can do is make sure they are aware of her allergy, and then they will doublecheck any rx they write to make sure it's ok. My kids ped said that when they are made aware of a child's allergy, they will doublecheck their normal rx for that diagnosis to make sure it doesn't conflict with the alelrgy. I would, however, consider an allergy test to determine if she's actually allergic to penicillin, or if it was something else in the particular drug they gave her. If it was something else in the drug, it could be in another drug that doesn't contain penicillin and then the allergy bracelet does no good. It's extra money, yes, but well worth it to make sure you're not identifying the wrong allergy.
    tropicalmama

    Answer by tropicalmama at 2:52 PM on May. 25, 2010

  • oops...should have been allergy instead of alelrgy
    tropicalmama

    Answer by tropicalmama at 2:53 PM on May. 25, 2010

  • My DS has a horrible allergy to Pencillin. The last time it was given to him his entire face and mouth swelled almost to the point he couldnt breath, and he developed sore all over his lips, mouth, and down his throat. It was horrible. All i do now is make sure that his doctors know he is allergic to it and if they do prescribe anything to him I always double check the RX and ask the pharmasict if the drug has pencillin in it before giving it to him.
    saysha100687

    Answer by saysha100687 at 3:44 PM on May. 25, 2010

  • im allergic to any thing 'cillan related. so op, best bet is to let any dr treating your LO know of the reaction and have a bracelet just to be on the safe side. im glad she's better tho
    Fushithedruid

    Answer by Fushithedruid at 9:08 PM on May. 25, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.